DEAR DR. ROACH: I am a healthy 94-year-old woman. Over the past four months, I have had pain in the nipple of my left breast. I went to my doctor and was told to put hydrocortisone on it twice a day. I did and it didn't help, but the doctor told me to continue. I saw a gynecologist, who ordered a mammogram, which was negative. I had an ultrasound in November, which was OK, and the doctor wants me to see a surgeon, with no other explanation. I have no idea what this could be, and am upset at the idea of surgery. -- J.H.
ANSWER: Nipple pain in women is a common problem; it can be associated with several, mostly benign conditions, such as eczema. That's what your doctor probably was thinking when you were prescribed the hydrocortisone cream. However, this has been going on too long without relief, and I agree with the gynecologist that it is time for a more thorough evaluation.
The major concern to me is Paget's disease of the nipple. This is a rare type of breast cancer that usually shows up with scaly, raw, blistered or ulcerated skin changes. However, pain, itching or burning can be present before any skin changes can be seen. A breast surgeon is absolutely the right person to see. The surgeon will do a careful exam and may take a small biopsy sample of the nipple to evaluate for Paget's disease. If the condition is caught before there are any signs on a mammogram or ultrasound, and before a mass can be felt, the prognosis with treatment is excellent. However, the first step is making (or ruling out) this diagnosis. A breast surgeon is an expert at diagnosis, even if you don't need surgery.
Questions about breast cancer and its treatment are found in the booklet on that subject. To obtain a copy, write:
Book No. 1101
628 Virginia Dr.
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient's printed name and address. Please allow four weeks for delivery.
DEAR DR. ROACH: I have what doctors have called fatty tumors on my upper arms and abdomen. I have a new one on the inner side of my forearm. It's about 2 inches by 3 inches. My grandmother and mother had a similar condition. -- P.B.
ANSWER: Benign fatty tumors are called "lipomas," and it is not unusual for people to have more than one. They seldom require treatment. I refer patients to a surgeon for removal if the tumor is cosmetically important, causes pain or restricts movement. I also get concerned if the lipoma rapidly changes in size, since a very few of these benign tumors can turn into malignant tumors. The treatment is surgical removal of the entire tumor. Recent reports suggest that liposuction provides excellent results with very little risk for recurrence.
Lipomas do seem to run in families, and there is a rare condition called "familial multiple lipomatosis."
DEAR DR. ROACH: I take tamoxifen for a history of breast cancer. Are there any vitamins or supplements I shouldn't take? I am taking magnesium, vitamin D, biotin, a probiotic, lysine and glucosamine/chondroitin. -- J.Z.
ANSWER: Tamoxifen blocks some of the effects of estrogen and stimulates others. Because of that, I would avoid supplements with estrogen effects, such as red clover. Some prescription medications affect metabolism of tamoxifen, but I put all of your supplements into a professional program and came up with no worrisome interactions. Your pharmacist is an excellent resource for this, so it's wise to keep him or her up to date about any over-the-counter supplements.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
(c) 2018 North America Syndicate Inc.
All Rights Reserved